Wednesday, September 3, 2008

Medication Vacation

Image by dachadesig

Twice a day, I pour myself a big-gulp size glass of water, and start popping pills. I take a mountain of them. Oh, yes, they're all legal, and Dr. S. has prescribed them all, so twice daily I dutifully wash them down with gallons of water. I'm a very good pill-popper. 

As I'm reading labels and checking doses and acting like a responsible patient, on occasion I am required to forcefully restrain that naughty inner child that lives just behind my seemingly compliant facade. Inner Julia can be just a stinker sometimes, and it takes a great deal of effort to keep her in check. 

Just this morning at breakfast, I.J. kept whispering in my ear, "I hate prednisone. It makes my face fat and my appetite insatiable. Let's just hide it under that leftover waffle........wait - there's a leftover waffle? Pass the syrup!" 

Inner Julia actually was successful in convincing me that I really didn't need to take plaquenil last summer. "It upsets my tummy. What good is it really doing? Let's just skip it for awhile. What could it hurt?" It hurt my joints, that's what. After a few weeks of escalating pain, I 'fessed up to Dr. S., put Inner Julia in a time out, and took my medicine like a big girl. 

Luckily, I know enough about medications to realize that certain medications should never be stopped without careful management by a health care provider. Prednisone is one of those medications and should never be discontinued abruptly, or serious problems could result, as explained by MedlinePlus:
 If you suddenly stop taking prednisone, your body may not have enough natural steroids to function normally. This may cause symptoms such as extreme tiredness, weakness, slowed movements, upset stomach, weight loss, changes in skin color, sores in the mouth, and craving for salt. Call your doctor if you experience these or other unusual symptoms while you are taking decreasing doses of prednisone or after you stop taking the medication. 
At other times, your doctor may choose to schedule a legitimate medication vacation to monitor efficacy of a drug, or to provide a reprieve from side effects. 

Bottom line? If your inner child starts stashing your pills under the mashed potatoes, drag them back out. Talk to your doctor before taking a medication vacation. 

2 comments:

Vicky said...

I detest the "P" word. I have a hard time taking what I down now....and I am sure it will soon be much more!

Julia said...

Vicky, I have been thinking and praying for you as you move closer to your transplant! And, yes, I'll bet your pill pile will grow substantially post transplant.

Keep us posted!

ShareThis